Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 66, NWS Pueblo, CO

June 19, 2020Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 19, 2020, 12:28 PM MDT for Saguache County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 12:28 PM MDT (18:28 UTC)
Expired
Jun 19, 2020, 1:00 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 182 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3137 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

930 
WUUS55 KPUB 191828
SVRPUB
COC109-191900-
/O.NEW.KPUB.SV.W.0066.200619T1828Z-200619T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1228 PM MDT Fri Jun 19 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Saguache County in central Colorado...

* Until 100 PM MDT.

* At 1227 PM MDT, a severe thunderstorm was located 11 miles west of
  Saguache, or 28 miles southwest of Decker Burn Scar, moving east at
  30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saguache and Bonanza. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 10637 3820 10642 3834 10602 3803 10593
TIME...MOT...LOC 1827Z 259DEG 24KT 3813 10634 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
2 follow-up statements
857 
WWUS55 KPUB 191842
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1242 PM MDT Fri Jun 19 2020

COC109-191900-
/O.CON.KPUB.SV.W.0066.000000T0000Z-200619T1900Z/
Saguache CO-
1242 PM MDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM MDT
FOR CENTRAL SAGUACHE COUNTY...

At 1241 PM MDT, a severe thunderstorm was located 7 miles northwest
of Saguache, or 25 miles southwest of Decker Burn Scar, moving east
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saguache.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3806 10630 3822 10632 3831 10601 3803 10593
      3803 10601
TIME...MOT...LOC 1841Z 263DEG 10KT 3814 10626 

HAIL...1.00IN
WIND...60MPH
 
$$

Hodanish
877 
WWUS55 KPUB 191853
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1253 PM MDT Fri Jun 19 2020

COC109-191903-
/O.EXP.KPUB.SV.W.0066.000000T0000Z-200619T1900Z/
Saguache CO-
1253 PM MDT Fri Jun 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAGUACHE COUNTY WILL
EXPIRE AT 100 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3806 10630 3822 10632 3831 10601 3803 10593
      3803 10601
TIME...MOT...LOC 1853Z 259DEG 24KT 3816 10616 

$$

Hodanish

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:42 AM MDT, 46 minutes earlier.

Area forecast discussion, Jun 19, 11:42 AM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 AM MDT Fri Jun 19 2020

.UPDATE...
Issued at 920 AM MDT Fri Jun 19 2020

Over the last 18 hours or so, the HRRR along with other CAM
guidance has been showing a supercell thunderstorm developing in
and around the Salida area by early afternoon and tracking east
along the US50 corridor. Given that the current environment is
conducive to producing supercells (>50 knts of deep shear and
plenty of llvl moisture), the HRRR has a good chance to verify.
This storm is forecast to produce locally heavy rain and possibly
damaging hail and wind. A well developed Helicity Swath is also
shown with this storm, although it is not all that strong. Since
this storm has been forecast to develop for many hours affecting
the same region. a flash flood watch has been issued from roughly
Salida to Pueblo. This will affect the burn scars in the N Sangres
and Wet mtns, and the urban areas of Canon City, Pueblo West and
Pueblo. This storm will also have the potential to produce hail up
to 1.5" in diameter and wind gusts to 70 mph. \/Hodanish

&&

.SHORT TERM...(Today and tonight)
Issued at 301 AM MDT Fri Jun 19 2020

An upper level trof will be moving across CO today and into this
evening, bringing high chances for precip to much of the area.  The
NAM Nest shows a line of stronger storms developing around midday
over the Continental Divide and then working its way eastward
through the afternoon and reaching the I-25 corridor in the late
afternoon and continuing across the southeast plains in the evening.
SPC has a marginal risk of severe weather across the southeast
plains for today which looks good.  The best chances for any severe
storms should be from the late afternoon through the evening hours
as the storms ahead of the trof axis work their way east across the
plains. Precip chances tonight are expected to decrease from west to
east across the area.  The NAM is a little faster moving the precip
out of the area than the GFS, but by about 09-12Z most, if not all
precip should be out of the area.  Temps today will be below
average, with the plains mostly seeing upper 60s to lower 70s for
highs, with upper 60s to mid 70s in the San Luis Valley, 60s in the
Upper Arkansas River Valley and mid 50s to lower 60s in Teller
County. Low humidities and breezy conditions are expected to result
in spotty critical fire weather conditions over southern portions of
the San Luis Valley this afternoon, but it looks too spotty and not
really for a long enough period to warrant a fire weather highlight.

.LONG TERM...(Saturday through Thursday)
Issued at 301 AM MDT Fri Jun 19 2020

Sat upper level ridging is expected over the state and dry and
warmer weather is expected.  Highs should be back in the 80s over
the plains, with upper 70s to lower 80s in the high valleys. On
Sunday a weak disturbance is forecast to move through mainly eastern
portions of the area with northerly winds expected over the plains.
This system could bring some isolated showers/storms to the mtns and
plains, but at this time the forecast models are mainly dry.  Temps
will be even warmer on Sun.

Mon another upper disturbance brushes by the area to the east and
sends a front into eastern CO, with easterly surface winds expected
in the afternoon.  Showers/storms are expected to develop along and
near the eastern and central mtns in the afternoon and spreading to
the eastern plains in the evening.  Some spotty areas of critical
fire weather conditions will be possible Mon afternoon in the high
valleys.

Tue and Wed an upper ridge center is expected to be to our south and
southwest with CO being in northwest flow.  It looks like there will
be enough moisture over the area these days for scattered
showers/storms, especially over the central and eastern mtns and
southeast plains.  With another disturbance expected to affect the
area on Thu we should continue to have scattered chances for precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1129 AM MDT Fri Jun 19 2020

A broken line of thunderstorms will pass over the TAF sites during
the middle to later afternoon. Line will reach KCOS around 21Z and
KPUB around 22Z, and it is associated with the passage of an
upper level trough. Current guidance suggest a few of the storms
could be severe with larger hail and stronger winds than what in
the TAFs. At KALS, the best forcing will stay north of the TAF
site and only put VCTS in the TAF.

After the convection moves east of the region, expect generally
VFR conditions with lighter winds. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 PM MDT this evening for COZ072-073-
077>080-083-086.

&&

UPDATE...Hodanish
SHORT TERM...28
LONG TERM...28
AVIATION...PGW
Hazardous weather outlook, Jun 19, 10:40 AM MDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1040 AM MDT Fri Jun 19 2020

COZ058>089-093>099-201645-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1040 AM MDT Fri Jun 19 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

High resolution guidance over the last 24 hours has been showing
severe thunderstorms developing over parts of the region this
afternoon and evening. The greatest risk of flash flooding and
severe weather will be along the US-50 corridor from near Salida
eastward to Pueblo and then over the eastern plains. Storms will
develop by noon time over the mountains and then move east. The
highest risk of burn scar flooding will be over the Decker, Hayden
Pass and Junkins burn scars this afternoon. The greatest risk of
urban flash flooding will from Canon City to Pueblo West and into
Pueblo. The heavy rain should affect the Canon City through
Pueblo areas during the mid to late afternoon time period.

Over the remainder of the plains, isolated severe thunderstorms
will be possible along with locally heavy rain.

Severe storms will be capable of producing hail up to 1.5 inches
in diameter along with winds to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some isolated thunderstorms will be possible Sunday and Monday,
with scattered storms Tuesday through Thursday. The main risks
with storms will be cloud to ground lightning, and gusty outflow
winds up to 50 mph. Some of the stronger storms will be capable
of producing small hail.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be needed as early as 12 noon and last into the evening across
the southern mountains and all of the southeast plains.

Hodanish

In the hours before

Local storm report, Jun 19, 8:28 AM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
828 AM MDT FRI JUN 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 AM     HEAVY RAIN       1 N TRINIDAD            37.18N 104.51W
06/19/2020  E3.00 INCH       LAS ANIMAS         CO   PUBLIC

            DELAYED REPORT FROM SOCIAL MEDIA. ALSO
            REPORTED STREET FLOODING IN TRINIDAD THAT
            OCCURRED OVERNIGHT.

&&
Special weather statement, Jun 19, 11:47 AM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1147 AM MDT Fri Jun 19 2020

COZ060-065-066-069-191815-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
1147 AM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAGUACHE COUNTY
UNTIL 1215 PM MDT...

At 1147 AM MDT, Doppler radar was tracking a strong thunderstorm near
North Pass, or 30 miles southwest of Decker Burn Scar, moving east at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Saguache County.

LAT...LON 3813 10651 3825 10657 3838 10618 3812 10609
TIME...MOT...LOC 1747Z 255DEG 20KT 3818 10646

Hodanish
Special weather statement, Jun 19, 12:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1213 PM MDT Fri Jun 19 2020

COZ060>062-065-066-069-072-191845-
La Garita Mountains Above 10000 Ft CO-
Central Chaffee County Below 9000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Western Chaffee County Between 9000 and 11000 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Eastern Sawatch Mountains above 11000 Ft CO-
1213 PM MDT Fri Jun 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHAFFEE AND CENTRAL
SAGUACHE COUNTIES UNTIL 1245 PM MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of North Pass, or 29 miles southwest of Decker Burn Scar,
moving east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saguache, Bonanza and Poncha Pass.

LAT...LON 3799 10644 3824 10648 3846 10606 3808 10603
TIME...MOT...LOC 1813Z 255DEG 49KT 3816 10640

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:59 PM MDTSpecial Weather StatementPUBLas Animas61 min
Jun 18, 9:05 PM MDTSevere Thunderstorm WarningPUBLas Animas55 min
Jun 18, 9:55 PM MDTSevere Thunderstorm WarningPUBLas Animas65 min
Jun 18, 10:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jun 18, 11:09 PM MDTAreal Flood WarningPUBLas Animas3 hr
Jun 18, 11:45 PM MDTSpecial Weather StatementPUBLas Animas60 min
Jun 19, 12:45 AM MDTSpecial Weather StatementPUBBent45 min
Jun 19, 1:00 AM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 19, 1:23 AM MDTSpecial Weather StatementPUBProwers37 min
Jun 19, 9:13 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 3 more6 hr
Jun 19, 11:47 AM MDTSpecial Weather StatementPUBSaguache28 min
Jun 19, 12:13 PM MDTSpecial Weather StatementPUBSaguache32 min
Jun 19, 2:21 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jun 19, 2:26 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 2:43 PM MDTSpecial Weather StatementPUBEl Paso32 min
Jun 19, 2:56 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 19, 3:08 PM MDTSevere Thunderstorm WarningPUBLas Animas52 min
Jun 19, 3:52 PM MDTSevere Thunderstorm WarningPUBLas Animas53 min
Jun 19, 4:36 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jun 19, 5:12 PM MDTSevere Thunderstorm WarningPUBLas Animas48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.